Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 2020, 8:09 PM EDT for Orange County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 8:09 PM EDT (00:09 UTC)
- Expired
- Jun 20, 2020, 8:31 PM EDT
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:09 PM EDT | TSTM WND GST 44 | Orlando International A, FL | ASOS AT ORLANDO INTERNATIONAL MEASURED PEAK WIND GUST OF 38 KNOTS OR 44 MPH FROM THE SOUTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
117 WUUS52 KMLB 210009 SVRMLB FLC095-210100- /O.NEW.KMLB.SV.W.0042.200621T0009Z-200621T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 809 PM EDT Sat Jun 20 2020 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... South central Orange County in east central Florida... * Until 900 PM EDT. * At 809 PM EDT, a severe thunderstorm was located over Orlando International Airport, moving north at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Orlando, Orlando International Airport, Conway, Belle Isle and Lake Nona. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2835 8125 2836 8136 2849 8136 2847 8118 TIME...MOT...LOC 0009Z 201DEG 6KT 2841 8130 HAIL...0.75IN WIND...60MPH $$ Smith
1 follow-up statement
287
WWUS52 KMLB 210031
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
831 PM EDT Sat Jun 20 2020
FLC095-210041-
/O.CAN.KMLB.SV.W.0042.000000T0000Z-200621T0100Z/
Orange FL-
831 PM EDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 2835 8125 2836 8136 2849 8136 2847 8118
TIME...MOT...LOC 0029Z 201DEG 6KT 2844 8129
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 20, 2:10 PM EDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 210 PM EDT Sat Jun 20 2020 .DISCUSSION... Current-Tonight...Conditions are warm and humid this afternoon with heat indices approaching 100 degrees inland from the coast. The sea breezes and subsequent mesoscale boundary collisions should allow for isolated to scattered showers and storms across the area through sunset, with highest chances generally south of Melbourne, though the HRRR is favoring an evening collision across the I-4 corridor which needs to be watches. Still, lower overall coverage than on Fri. The deep WSW/W flow will only allow for slow inland movement of the sea breeze, thus late day/evening convection favoring the central/eastern peninsula. Storm motion mainly toward the east at under 10 mph. Storm impacts include torrential downpours, occasional to frequent lightning, gusty winds, and perhaps some small hail. Activity will diminish later this evening with warm and muggy conditions continuing as eventual low temps fall into the U60s to M70s across ECFL. Winds will become L/V to calm most places. Previous Extended Discussion... Sunday-Monday...Surface ridge axis draped across central Florida will provide light southerly flow with weak pressure gradient allowing for both the west and east coast sea breezes to move steadily inland each afternoon. Convection will be confined to coastal areas early-mid afternoon before transitioning inland from mid-afternoon into the evening hours. On Sunday, some dry air aloft is expected to limit overall convective coverage, but will also bring the potential for the more robust storms that do manage develop to produce strong wind gusts with DCAPE forecast to be between 1000-1200 J/kg. The late day sea breeze collision will keep showers and storms going for a few hours after sunset, and westerly steering flow aloft could bring some of these back toward the coast. PoPs 20-30% along the coast and 30-40% inland, except 40-50% across Osceola/Okeechobee where higher moisture is forecast. For Monday, a few showers will be possible along the coast in the morning hours. Going into the afternoon, deeper moisture lifts back northward across the area yielding higher coverage of showers and storms, especially inland where more boundary interactions occur. Models are showing cooler temperature aloft to around -9C at 500 mb so will have to watch again for strong storms to develop with strong wind gust potential and also small hail. PoPs 30-40% toward the coast increase to 50-60% inland. High temperatures will run a degree or two either side of 90 at the coast and then lower to mid 90s across the interior. Overnight lows lower to mid 70s. Tuesday-Friday...Typical summertime weather with daily scattered showers and lightning storms during the afternoon and evening hours. Pattern generally favors highest PoPs across inland areas, but some westerly steering flow aloft will allow for some push back of the storms toward the east coast on Tuesday and especially Wednesday where the sea breeze is not expected to reach as far inland. Steering flow looks to become weaker by late week, and with even slower storm motion, the potential for storms to produce locally heavy rainfall further increases. Max temps upper 80s to around 90 at the coast and lower 90s inland. Overnight lows continue in the low to mid 70s. && .AVIATION...Scattered showers/storms this afternoon will focus across the interior areas, mostly south of Orlando, minimizing impacts at terminals. Isolated storms will develop along the sea breeze from KMLB-KSUA early-mid afternoon, added VCTS to these sites. Then additional isolated showers around the inland areas through sunset. Otherwise, coverage of showers/storms is too low to warrant any TEMPO groups at this time. VFR conditions prevail tonight into early Sunday, then another round of afternoon showers/storms. && .MARINE...Afternoon-Tonight...Continued favorable small craft boating conditions overall. Seas around 2 ft near shore and 3 ft well offshore. Onshore winds will become S/SSW again this evening and overnight. ISOLD-WDLY SCT aftn/evening storms near the coast. Winds/seas locally higher invof storms. Previous Extended Marine Discussion... Sunday-Monday...Storms that develop along the east coast sea breeze will have potential to be pushed back toward and offshore of the coast during the afternoons and evenings, so mariners will need to watch for storms approaching from the west. Outside of showers and storms, seas will continue to be in the 2-3 ft range providing favorable boating conditions. Southerly winds around 10 kt will back to the southeast on each afternoon and increase to 10-15 kt once the sea breeze develops. Tuesday-Wednesday...Southerly winds around 10 kt on Tuesday will veer to SSW/SW on Wednesday due to the ridge axis getting nudged southward. Boating conditions generally favorable with seas around 2 ft near shore and 2-3 ft offshore. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 92 72 92 / 10 20 10 40 MCO 73 95 74 95 / 20 50 10 60 MLB 74 91 74 90 / 10 30 10 40 VRB 72 90 73 91 / 20 30 10 40 LEE 74 95 74 95 / 20 30 10 50 SFB 74 95 74 95 / 20 30 10 50 ORL 75 95 76 95 / 20 50 10 60 FPR 71 91 72 91 / 20 30 10 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR....Kelly AVIATION...Rodriguez
Hazardous weather outlook, Jun 20, 9:55 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 955 AM EDT Sat Jun 20 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-210000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 955 AM EDT Sat Jun 20 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to Scattered lightning storms will develop from early this afternoon through the early evening hours. Activity will drift slowly toward the east, with stronger storms capable of producing gusty winds of 40 to 45 mph along with occasional to frequent cloud to ground lightning, and heavy rain. Highest coverage of storms is expected across Osceola County to around Lake Okeechobee and the Treasure Coast, including the adjacent near shore Atlantic waters. .FLOOD IMPACT... Slow storm motion will bring the potential for locally heavy rain up to 1 to 2 inches in a 60 to 90 minute period. The chance for heavier rain and associated standing water will exist across Okeechobee County to the Treasure Coast. .RIP CURRENT IMPACT... Ocean conditions will produce a Moderate Risk of rip currents at area beaches. While rip currents will be present all day, the risk will be highest from Noon through 5 PM due to tidal effects. Always swim within sight of a lifeguard, and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Locally strong lightning storms will be capable of producing wind gusts in excess of 34 knots and frequent lightning over the Atlantic waters, Intracoastal Waterway, and also across inland lakes. The highest threat will be south of a Lake Toho to Sebastian Inlet line. Mariners should seek safe harbor when storms threaten. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Scattered afternoon and early evening lightning storms are forecast daily next week. Occasional to frequent lightning strikes, torrential downpours, and gusty winds are the main threats with any stronger storms which will develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon and tonight. Pendergrast/Sedlock
In the hours before
Special weather statement, Jun 20, 7:35 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
735 PM EDT Sat Jun 20 2020
FLZ058-059-064-210015-
St. Lucie FL-Okeechobee FL-Martin FL-
735 PM EDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
OKEECHOBEE AND WEST CENTRAL MARTIN COUNTIES UNTIL 815 PM EDT...
At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Treasure Island, Okeechobee, Basinger, Fort Drum and Four Seasons
Estates.
LAT...LON 2711 8066 2714 8069 2721 8079 2720 8083
2717 8086 2723 8098 2725 8098 2726 8100
2730 8100 2730 8103 2733 8105 2736 8103
2738 8107 2738 8110 2739 8112 2758 8092
2752 8076 2744 8060 2705 8064
TIME...MOT...LOC 2335Z 219DEG 22KT 2729 8093
SmithSpecial weather statement, Jun 20, 7:43 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Melbourne FL 743 PM EDT Sat Jun 20 2020 FLZ047-210030- Southern Brevard County FL- 743 PM EDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL 830 PM EDT... At 743 PM EDT, Doppler radar was tracking a strong thunderstorm over West Melbourne, or near Camp Holly Fish Camp, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2816 8077 2818 8058 2797 8050 2795 8079 TIME...MOT...LOC 2343Z 347DEG 8KT 2809 8070 Smith
Local storm report, Jun 20, 7:58 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
758 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 2 WNW MELBOURNE 28.13N 80.67W
06/20/2020 E0.25 INCH Brevard FL NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTS PEA SIZED HAIL NEAR
INTERSECTION OF EAU GALLIE AND WICKHAM ROAD IN MELBOURNE.
&&
KRLocal storm report, Jun 20, 8:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
800 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 5 NE CAMP HOLLY FISH CA 28.14N 80.69W
06/20/2020 E0.70 INCH Brevard FL NWS EMPLOYEE
OFF-DUTY NWS METEOROLOGIST REPORTS HALF INCH HAIL NEAR
AURORA ROAD AND TURTLE MOUND ROAD.
&&
KRLocal storm report, Jun 20, 8:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
801 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 2 NW MELBOURNE 28.14N 80.66W
06/20/2020 M0.25 INCH Brevard FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL IN NORTH MELBOURNE
IN LANSING RIDGE NEIGHBORHOOD.
&&
KRLocal storm report, Jun 20, 8:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
807 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 3 ESE INTERCESSION CITY 28.25N 81.46W
06/20/2020 Osceola FL PUBLIC
PUBLIC REPORTS TREE DOWN ACROSS HAM BROWN ROAD NEAR
HORIZON MIDDLE SCHOOL IN CAMPBELL. TIME ESTIMATED FROM
RADAR.
&&
KRThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:15 PM EDT | Special Weather Statement | MLB | Okeechobee | 60 min |
| Jun 20, 8:41 PM EDT | Special Weather Statement | MLB | Osceola | 49 min |
| Jun 20, 9:23 PM EDT | Special Weather Statement | MLB | Indian River | 52 min |
| Jun 21, 5:40 PM EDT | Special Weather Statement | MLB | Martin | 50 min |
| Jun 21, 6:00 PM EDT | Special Weather Statement | MLB | Indian River | 45 min |
| Jun 21, 6:13 PM EDT | Special Marine Warning | MLB | 47 min | |
| Jun 21, 6:32 PM EDT | Special Weather Statement | MLB | Brevard | 43 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.